Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 200, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2018, 10:38 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 10:38 PM CDT (03:38 UTC)
- Expired
- Jul 25, 2018, 11:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 10:40 PM CDT | TSTM WND DMG | Abilene, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM ABILENE. POWER OUTAGES REPORTED IN THE TOWN OF ABILENE. |
| Jul 25, 10:40 PM CDT | TSTM WND GST 60 | Abilene, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS53 KTOP 260338
SVRTOP
KSC041-127-260415-
/O.NEW.KTOP.SV.W.0200.180726T0338Z-180726T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1038 PM CDT WED JUL 25 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Dickinson County in central Kansas...
Western Morris County in east central Kansas...
* Until 1115 PM CDT.
* At 1037 PM CDT, a severe thunderstorm was located near Abilene,
moving southeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. At 1028 PM CDT...Abilene airport
reported a 76 mph wind gust.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Abilene, Herington, Enterprise, Hope, Woodbine, Wilsey and Latimer.
This includes Interstate 70 between mile markers 267 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3905 9719 3866 9659 3854 9693 3861 9693
3861 9708 3893 9737 3896 9737
TIME...MOT...LOC 0337Z 319DEG 35KT 3888 9718
HAIL...<.75IN
WIND...70MPH
$$2 follow-up statements
170
WWUS53 KTOP 260349
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1049 PM CDT WED JUL 25 2018
KSC041-127-260415-
/O.CON.KTOP.SV.W.0200.000000T0000Z-180726T0415Z/
Dickinson-Morris-
1049 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL DICKINSON AND WESTERN MORRIS COUNTIES...
At 1048 PM CDT, a severe thunderstorm was located 7 miles north of
Hope, moving southeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement. At 1040 pm cdt...local dispatch reported
power outages in the Abilene area.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Abilene, Herington, Enterprise, Hope, Woodbine, Wilsey and Latimer.
This includes Interstate 70 between mile markers 269 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9659 3854 9693 3861 9693 3861 9708
3891 9735 3896 9729 3903 9716
TIME...MOT...LOC 0348Z 322DEG 33KT 3879 9712
HAIL...<.75IN
WIND...70MPH
$$
jp975
WWUS53 KTOP 260413
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1113 PM CDT WED JUL 25 2018
KSC041-127-260422-
/O.EXP.KTOP.SV.W.0200.000000T0000Z-180726T0415Z/
Dickinson-Morris-
1113 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKINSON AND WESTERN
MORRIS COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3866 9659 3854 9693 3861 9693 3861 9708
3891 9735 3896 9729 3903 9716
TIME...MOT...LOC 0412Z 319DEG 35KT 3862 9693
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:10 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 25, 7:10 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 710 PM CDT Wed Jul 25 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 306 PM CDT Wed Jul 25 2018 Showers and thunderstorms from this morning have persisted though the afternoon steadily making their way eastward across northeast Kansas. These storms have greatly affected the overall environment acting to inhibit solar insolation and stabilizing the atmosphere. Some storms have managed to tap into the better effective shear (30- 40 knots) and become strong to severe. With DCAPE values over 1000 J/kg, strong winds will be the main concern this afternoon and tonight with any storms that can form just south of the worked air. SPC mesoanalysis indicates an instability gradient that has set up across central Kansas which will be the most likely area for any storms to form and become severe in the later hours of the evening. The additional storms that are expected to develop tonight will form along the main surface front (currently located across Nebraska). CAMs have been inconsistent with solutions as the main boundary moves through with the NAM being the most bullish with precipitation amounts. Although that solution is likely overdone, PWATS near two inches could lead to some storms producing localized heavy rainfall. Storms will move in from the northwest most likely after sunset and look to last most of the night and into Thursday, with chances sticking around in east central Kansas into the afternoon hours. Clouds will clear from north to south in the afternoon which will allow temperatures to reach into the mid-80s tomorrow. .LONG TERM...(Thursday night through Wednesday) Issued at 306 PM CDT Wed Jul 25 2018 By Thursday evening, any lingering precipitation should be south of the forecast area with dry conditions expected through Friday morning. Northwest flow continues across the central Plains with a shortwave expected impact the area by Friday evening. Isentropic lift may generate some thunderstorms in north central Kansas Friday evening although the better chances for storms looks to come overnight, most likely in the form of an MCS. Precipitation looks to stick around through the day on Saturday with models indicating increasing CAPE and shear by the afternoon. Clouds will likely inhibit any severe potential but if there is a break between storms or the atmosphere has time to recover it could be something to watch. Another night of storms looks likely as storms are expected to develop on the lee side of the Rockies in Colorado Saturday night and move across the Plains. Chances for storms linger into Sunday afternoon before a break from the rain comes early next week. PWATS near 1.5 to 2 inches may leave the concern for flooding with the multiple rounds of precipitation. With clouds and rain temperatures for the weekend look to be cooler than normal with highs in the low 80s. High pressure early next week behind these systems will clear up skies and highs increase back into the upper 80s by Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 655 PM CDT Wed Jul 25 2018 VFR conditions are expected throughout the forecast period. Showers and thunderstorms are possible at all sites around 07Z, but model guidance is poorly handling the ongoing storms therefore, resulting in low confidence in onset and duration. Winds will veer throughout the period as a cold front passes through north-central Kansas and will remain below 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Heller AVIATION...Bunker/Prieto
Hazardous weather outlook, Jul 25, 10:08 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1008 PM CDT Wed Jul 25 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-270315- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1008 PM CDT Wed Jul 25 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered thunderstorms overnight may produce wind gusts up to 50 mph and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 25, 5:47 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
547 PM CDT WED JUL 25 2018
KSZ008-252315-
Republic-
547 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 615
PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hardy, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia, Courtland and Republic.
LAT...LON 4000 9776 3986 9755 3968 9781 3981 9793
4000 9793
TIME...MOT...LOC 2247Z 318DEG 23KT 3999 9793Special weather statement, Jul 25, 6:12 PM CDT, 4 hours 26 minutes before
Special Weather Statement National Weather Service Topeka KS 612 PM CDT WED JUL 25 2018 KSZ008-020-252345- Republic-Cloud- 612 PM CDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTH CENTRAL CLOUD COUNTIES UNTIL 645 PM CDT... At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over Scandia, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Concordia and Norway. LAT...LON 3985 9766 3963 9743 3948 9772 3974 9788 TIME...MOT...LOC 2312Z 327DEG 28KT 3982 9780
Special weather statement, Jul 25, 6:44 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
644 PM CDT WED JUL 25 2018
KSZ008-020-260030-
Republic-Cloud-
644 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND
EASTERN CLOUD COUNTIES UNTIL 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Concordia, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Concordia, Clyde and Aurora.
LAT...LON 3971 9755 3957 9737 3944 9737 3934 9754
3962 9770
TIME...MOT...LOC 2343Z 322DEG 25KT 3966 9764The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:52 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 113 min |
| Jul 25, 11:14 PM CDT | Special Weather Statement | TOP | Morris | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.